Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 64, NWS Grand Rapids, MI

July 28, 2010Eaton County, Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 28, 2010, 1:09 PM EDT for Eaton County, Ingham County, Jackson County, Michigan. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2010, 1:09 PM EDT (17:09 UTC)
Expired
Jul 28, 2010, 1:21 PM EDT
In force
12 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
60.0 mph

Counties Eaton County, MI, Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 91 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:58 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 28, 12:58 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1258 PM EDT WED JUL 28 2010

LATEST UPDATE...LONG TERM AND AVIATION...

.SYNOPSIS...(410 AM EDT WED JUL 28 2010)
A COLD FRONT WILL DROP SOUTH THROUGH THE AREA DURING THE DAY TODAY.
THIS FRONT WILL BRING SOME SHOWERS AND THUNDERSTORMS WITH IT...SOME
OF WHICH COULD BE SEVERE SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING
THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD IN THEN
TONIGHT...AND WILL CONTROL THE WEATHER THROUGH MOST OF FRIDAY. MILD
TEMPERATURES AND COMFORTABLE HUMIDITIES CAN BE EXPECTED. THE NEXT
THREAT OF RAIN WILL THEN COME IN FRIDAY NIGHT AND ON SATURDAY.

&&

.SHORT TERM...(410 AM EDT WED JUL 28 2010)
(TODAY THROUGH FRIDAY)
MAIN CONCERN IN THE SHORT TERM IS DEALING WITH THE FRONTAL PASSAGE
TODAY AND THE ASSOCIATED POTENTIAL OF SEVERE WEATHER.

LINE OF STORMS THAT MOVED ACROSS WI AND THE U.P. LAST EVENING IS NOW
IN THE PROCESS OF MOVING ACROSS NRN AND CENTRAL LOWER IN A MUCH
WEAKER STATE...WITH VERY LITTLE LIGHTNING. OUTFLOW WAS RUSHING OUT
AHEAD OF THE LINE ITSELF AND DIMINISHING. THE RESIDUAL LINE HAS
ENCOUNTERED SOME ADDITIONAL INSTABILITY OVER CENTRAL LOWER AND HAS
STRENGTHENED A LITTLE. THIS LINE WILL CONTINUE EAST AND SOME
SCATTERED SHOWERS/STORMS WILL MOVE THROUGH UP THERE.

ALL THE MODELS...ESPECIALLY THE HIGHER RES SOLUTIONS ARE KEYING IN
ON SOME SORT OF PRE-FRONTAL TROUGH TRIGGERING ADDITIONAL CONVECTION
THIS AFTERNOON SOUTH AND EAST OF GRAND RAPIDS. THIS PRE-FRONTAL
TROUGH IS EXPECTED TO BE NEAR GRAND RAPIDS AROUND 15Z...A SOUTH
HAVEN TO LANSING LINE AROUND 18Z...AND THEN SOUTH OF THE CWFA BY 21Z
OR SO. LOCATIONS SOUTH OF THIS TROUGH SHOULD DESTABILIZE
SUFFICIENTLY /SB LI/S -4 TO -6C...ML CAPES APPROACHING 2000 J/KG/ TO
HELP FIRE CONVECTION AROUND 18Z OR SO.

ANY CONVECTION THAT GOES UP AHEAD OF THE TROUGH WILL HAVE THE
POTENTIAL TO BECOME SEVERE...ALTHOUGH WE EXPECT THAT A WIDESPREAD
SEVERE EVENT IS NOT LIKELY RIGHT NOW. DEEP LAYER SHEAR VALUES ARE
STILL EXPECTED TO BE AROUND 30 KNOTS OR SO...SO THE THREAT IS THERE.
THAT THREAT WILL LIKELY BE A LITTLE FURTHER SOUTH WHERE THE
INSTABILITY WILL BE BETTER AND THE STORMS WILL HAVE A CHANCE TO
ORGANIZE AND GET GOING. BIGGEST THREAT WILL BE DAMAGING WINDS WITH A
UNIDIRECTIONAL FLOW. SOME HAIL IS POSSIBLE...HOWEVER FCST SOUNDINGS
ARE NOT IMPRESSIVE FOR HAIL WITH A LACK OF THICK CAPE AROUND THE -10
TO -30C LAYER. TORNADOES DO NOT LOOK LIKELY WITH A LACK OF
DIRECTIONAL SHEAR.

THE THREAT OF STORMS WILL REMAIN IN ACROSS THE AREA UNTIL THE COLD
FRONT MOVES THROUGH THE CWFA. THIS LOOKS TO OCCUR AROUND 03Z OR SO
AS IT PASSES SOUTH OF THE STATE.

QUIET WEATHER IS THEN EXPECTED FOR LATE TONIGHT AND THROUGH MOST OF
THE DAY ON FRIDAY WITH HIGH PRESSURE EXPECTED TO BUILD IN. THERE ARE
SOME INDICATIONS THAT THE NEXT MID LEVEL WAVE WILL APPROACH THE AREA
ON FRI. STILL QUITE A BIT OF UNCERTAINTY REGARDING THE TIMING OF THE
WAVE...AND WE WILL KEEP A DRY FCST GOING FOR FRIDAY FOR NOW.

&&

.LONG TERM...(1258 PM EDT WED JUL 28 2010)
(SATURDAY THROUGH WEDNESDAY)
AN UPPER TROUGH OVER THE EAST COAST AND RIDGE OVER THE PLAINS WILL
RESULT IN A COOLER AND DRIER AIR FLOW ACROSS THE GREAT LAKES FROM
SATURDAY INTO EARLY NEXT WEEK. THE BEST CHC OF PCPN WILL COME MONDAY
NIGHT INTO TUESDAY NIGHT AS THE SFC HIGH DRIFTS EAST AND THE NEXT
COLD FRONT APPROACHES. TEMPS WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE
DURING THE EXTENDED PERIOD.

&&

.AVIATION...(1258 PM EDT WED JUL 28 2010)
TSRA EXPECTED THIS AFTERNOON ESPECIALLY AT LAN/BTL/JXN SITES. LOOK
FOR VSBYS TO FALL BLO 3SM TSRA BR. THE FRONT THAT IS FORCING THE
STORMS WILL MOVE THROUGH DURING THE EVENING. VFR CONDITIONS WILL
DEVELOP THIS EVENING BEHIND THE FRONT AND PERSIST THROUGH 18Z.

&&

.MARINE...(410 AM EDT WED JUL 28 2010)
WE WILL MAINTAIN THE SMALL CRAFT ADVISORY THAT IS IN PLACE NORTH OF
HOLLAND AND EXPAND IT DOWN THE REMAINDER OF THE NEARSHORE. COASTAL
OBS ARE ALL FREQUENTLY GUSTING 20 TO 25 KNOTS THIS MORNING IN THE
SYNOPTIC FLOW. THIS WILL CONTINUE THIS MORNING AND THEN DIMINISH
THIS AFTERNOON AS THE CORE OF WINDS ABOVE THE GROUND SHIFTS EAST.
CAN NOT RULE OUT THE WINDS BRIEFLY PICKING UP TONIGHT AS HIGH
PRESSURE BUILDS IN...BUT WE BELIEVE THAT WINDS WILL STAY AT OR BELOW
20 KNOTS BEFORE THEY DIMINISH BY THU MORNING.

&&

.HYDROLOGY...(410 AM EDT WED JUL 28 2010)
ONLY PERIOD THAT IS OF ANY CONCERN FOR HYDRO IS THIS AFTERNOON
THROUGH EARLY THIS EVENING. THIS IS WHEN THE BEST THREAT OF RAINFALL
WILL OCCUR OVER THE NEXT FEW DAYS. LOCATIONS SOUTH OF A LINE FROM
HOLLAND TO ST. JOHNS WILL HAVE THE BEST THREAT FOR RAIN AS THE FRONT
MOVES THROUGH. THE THREAT FOR HEAVY RAINFALL WILL BE LOW WITH THE
FRONT MOVING THROUGH AT A GOOD PACE. HEAVY DOWNPOURS UNDER STRONGER
CELLS WILL BE POSSIBLE WITH A MOIST AIR MASS IN PLACE AHEAD OF THE
FRONT. RAIN THREAT SHOULD END BY 03-06Z THIS EVENING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....SMALL CRAFT ADVISORY THROUGH 5 PM TODAY FOR THE ENTIRE
      NEARSHORE.

&&

SYNOPSIS:     NJJ
SHORT TERM:   NJJ
LONG TERM:    93
AVIATION:     93
MARINE:       NJJ
HYDROLOGY:    NJJ
Hazardous weather outlook, Jul 28, 1:05 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 PM EDT WED JUL 28 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
105 PM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON SOUTH OF A LINE FROM LANSING
TO SOUTH HAVEN. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. STORMS WILL MOVE EAST AROUND 30 MPH.
SCATTERED NONE SEVERE STORMS ARE EXPECTED OVER THE REMAINDER OF
SOUTHWEST LOWER MICHIGAN INTO MID AFTERNOON. STORMS WILL BE SOUTH
AND EAST OF THE GRAND RAPIDS COUNTY WARNING AREA BY EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH
OF A LINE FROM SOUTH HAVEN TO LANSING.

LMZ844>849-290845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
105 PM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS OF 15 TO 25 KNOTS WILL PRODUCE WAVES OF 3 TO 6
FEET THROUGH EARLY THIS AFTERNOON ACROSS THE ENTIRE NEARSHORE
WATERS BEFORE CONDITIONS IMPROVE. THESE CONDITIONS WILL POSE A
HAZARD TO SMALL CRAFT. RIP CURRENTS CAN ALSO BE EXPECTED INTO THE
AFTERNOON HOURS BEFORE THE THREAT DIMINISHES THIS EVENING.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID AFTERNOON.
THE THREAT FOR THESE STORMS TO BECOME SEVERE IS EXPECTED TO REMAIN
SOUTH OF THE SOUTH HAVEN AREA INTO MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF SOUTH HAVEN.

NJJ WDM

In the hours before

Special weather statement, Jul 28, 12:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT WED JUL 28 2010

MIZ059-064>067-071>073-281745-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-INGHAM-KALAMAZOO-VAN BUREN-
1240 PM EDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
59 MILES NORTHWEST OF LANSING TO 33 MILES NORTHWEST OF CHARLOTTE.
THESE STORMS WERE MOVING EAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE
POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4227 8516 4237 8578 4293 8437 4278 8436
      4278 8415 4267 8415
TIME...MOT...LOC 1639Z 270DEG 0KT 4338 8532 4288 8532

93
Special weather statement, Jul 28, 1:04 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
104 PM EDT WED JUL 28 2010

MIZ066-067-074-281800-
EATON-INGHAM-JACKSON-
104 PM EDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 46 MILES NORTHWEST OF CHARLOTTE THIS STORM WAS
MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4264 8426 4239 8430 4249 8497 4267 8494
TIME...MOT...LOC 1704Z 180DEG 0KT 4313 8532

93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:40 PM EDTSpecial Weather StatementGRREaton, Ingham65 min
Jul 28, 1:04 PM EDTSpecial Weather StatementGRREaton, Ingham56 min
Jul 28, 1:24 PM EDTSpecial Weather StatementGRRCalhoun, Ingham66 min
Jul 28, 1:28 PM EDTAreal Flood AdvisoryGRRBarry, Calhoun, Eaton, Ingham, Jackson, Kalamazoo and 1 more2 hr
Jul 28, 1:54 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson, Kalamazoo51 min
Jul 28, 2:34 PM EDTSpecial Weather StatementGRRJackson41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.